Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 152, NWS Greenville-Spartanburg, SC

July 17, 1997Franklin County, Georgia

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jul 17, 1997, 3:28 PM EDT for Franklin County, Georgia. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 17, 1997, 3:28 PM EDT (19:28 UTC)
Expired
Jul 17, 1997, 4:15 PM EDT
In force
47 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Franklin County, GA

The radar

The Greer radar (KGSP), 108 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 3:45 PM EDTHail 0.75Carnesville, GA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.5 hours before the alert went out and 354 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 1997-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1821 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 1997-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1821 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 171930 RRA
SVRGSP
GAC119-172015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
328 PM EDT THU JUL 17 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  415 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST GEORGIA
 
   ...FRANKLIN COUNTY
 
WEATHER SERVICE RADAR AT 328 PM INDICATED A SEVERE THUNDERSTORM
DEVELOPING IN NORTHWEST FRANKLIN COUNTY...10 MILES NORTHWEST OF
CARNESVILLE.
 
THIS STORM WILL MOVE SLOWLY SOUTHEAST AT 5 MPH...AND AFFECT PORTIONS
OF NORTHWEST FRANKLIN COUNTY NEAR HIGHWAY 63 AS IT DRIFTS TOWARD
CARNESVILLE.
 
SEVERE THUNDERSTORM WINDS CAN REACH SPEEDS OF 60 TO OVER 100 MPH.
THESE WINDS BLOW DOWN TREES...POWER LINES...AND SEVERELY DAMAGE
MOBILE HOMES...SOMETIMES BUILDINGS. VERY LARGE HAIL CAN INJURE
ANYONE CAUGHT OUTSIDE.
 
ZOLTOWSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:10 PM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 17, 1:10 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
108 PM EDT THU JUL 17 1997

CAE/ATL:.GOING FCST LOOKS GOOD
RAH: INCREASE POPS FOR NC MTNS TO ATLEAST 30%

TROF STAYING ALMOST

In the hours before

Local storm report, Jul 17, 10:23 AM EDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1023 AM EDT THU JUL 17 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

430 PM     6 N MARS HILL             NC   .75 INCH HAIL
07/16/97   MADISON                        MADISON COUNTY RELAYED
                                          REPORT OF DIME SIZED HAIL.

TPJ
Local storm report, Jul 17, 10:26 AM EDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1023 AM EDT THU JUL 17 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

430 PM     6 N MARS HILL             NC   .75 INCH HAIL
07/16/97   MADISON                        MADISON COUNTY RELAYED
                                          REPORT OF DIME SIZED HAIL.

TPJ

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.